Alert archive / North Carolina / Rip Current Statements in 2021
Rip Current Statement 3, NWS Wilmington, NC
NWS Wilmington, NC issued this rip current statement at May 22, 2021, 7:30 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina. It took effect at May 23, 2021, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2021, 7:30 PM EDT (23:30 UTC)
- In effect from
- May 23, 2021, 6:00 AM EDT
- Expired
- May 23, 2021, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC
The radar
The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WHUS42 KILM 222330 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 730 PM EDT Sat May 22 2021 NCZ106-108-SCZ056-231000- /O.NEW.KILM.RP.S.0003.210523T1000Z-210524T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 730 PM EDT Sat May 22 2021 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...In South Carolina, Coastal Georgetown County. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Sunday. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
384 WHUS42 KILM 230836 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 436 AM EDT Sun May 23 2021 NCZ106-108-SCZ056-240000- /O.CON.KILM.RP.S.0003.210523T1000Z-210524T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 436 AM EDT Sun May 23 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...In South Carolina, Coastal Georgetown County. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Sunday. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ 43
787 WHUS42 KILM 240001 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 801 PM EDT Sun May 23 2021 NCZ106-108-SCZ056-240115- /O.EXP.KILM.RP.S.0003.000000T0000Z-210524T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 801 PM EDT Sun May 23 2021 ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... The high rip current risk will be allowed to expire at 8 pm. $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at May 22, 3:56 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 22, 3:56 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 356 PM EDT Sat May 22 2021 .SYNOPSIS... Dry conditions and above normal temperatures to continue due to a ridge of high pressure in the area. Subtropical Storm Ana near Bermuda will produce an enhanced rip current threat through early next week. A weak front is expected to approach from the north later Monday into Tuesday, with a brief, but slight cooling and little to no rainfall expected. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Mid to upper level ridge west of the Carolinas will continue to produce a deep northerly flow reaching down the east coast. This will bring some mid to upper level moisture southward as a shortwave rides around the east side of the ridge. Soundings and moisture profiles show plenty of moisture above 15k ft tonight into early Sun with very dry column below. At the sfc, a trough extending down into the western Carolinas will help to produce a westerly flow across the area. The westerly downslope component and ridging aloft will keep very warm temps across the area. The sea breeze will help to shift winds around to a more southerly direction close to the shore in the late aftn, but winds will come back around overnight. The lows will remain in the 60s most places with dewpoint depressions holding up as column remains very dry at the low levels and mid to high clouds limit radiational cooling. This will keep fog out of the forecast, but the shortwave dropping south will continue to produce a mid to high clouds across the region into Sunday. Upper level clouds diminish into Sun aftn, but expect some cu development up around 6 to 8 k ft, but as shortwave moves south ridge builds back with subsidence and dry air and plenty of warming aloft. The 850 temps will run up to 17c into Sun aftn. Overall, expect a very warm and dry period with some clouds mixing with the sun on Sunday. Temps on Sun will reach a good 5 to 10 degrees above normal, reaching into the mid 90s inland of the coast. Warm and dry weather will continue into Sun night with temps remaining in the 60s. Rip current threat will increase into Sun in increasing longer period swell from Subtropical storm Ana near Bermuda. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A weak front still looks to drop into northern portions of the area late Mon as strong sfc high pressure builds off the New England coast. An upr-level ridge remains locked in place over the SE states both Mon and Tue. This will lead to mainly dry conditions with temps about 10 degrees above normal...highs in the low/mid 90s most areas except 80s right at the coast. Kept a slight chance of an aftn/evng shra/tstm over NE areas both days, but in general models tend to over-forecast precip chances in this setup (and ECMWF has a dry forecast). && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Aforementioned upr-level ridge will start to slowly break down in the Long Term period, with rain chances becoming somewhat higher through the week. This while temps have a slow cooling trend...highs in the 90s Wed drop to the 80s by the weekend. Not much moisture to work with, but an uptick in mid-level energy will allow for low rain chances (20% Thu then 30% Fri and Sat). && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... An onshore wind is expected this afternoon with some Cu formation along the resultant. Light winds tonight with little to no fog expected due to a mid cloud ceiling. Extended Outlook...Mainly VFR. Potential for MVFR vsby due to BR early Sun. Periodic MVFR ceilings late Sunday through Wed, with isolated convection possible Wed. && .MARINE... Through Sunday night...Light and more variable winds will shift to a more offshore direction with the development of trough inland through late today into Sunday reaching up to 10 to 15 kt on Sun. Longer period swells of 8 to 11 seconds will increase up to 12 to 14 seconds as easterly swell from Subtropical Storm Ana, located near Bermuda, enters our local waters late this afternoon into tonight and diminishing slowly into Mon as Ana moves east and weakens. Seas 3 ft or less this afternoon will increase into early Sun, reaching up to 3 to 5 ft. Overall, expect an offshore flow developing through tonight into Sun with some backing of the winds near shore in the afternoon due to the sea breeze and increasing easterly swell. Monday Through Thursday... Subtropical Storm Ana will get absorbed into a frontal system over the North Atlantic on Mon. This will lead to further weakening of the 11 sec E swell on Mon. 2-3 ft seas will be the norm next week with a weak E swell component and much of the wave energy from SSW wind waves, with high pressure offshore and a thermal trough of low pressure inland. Winds also remain below SCA thresholds, up to ~15 kt at times. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...RGZ SHORT TERM...MAS/MCW LONG TERM...MAS/MCW AVIATION...43 MARINE...MAS/RGZ
Hazardous weather outlook, May 22, 3:36 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 336 PM EDT Sat May 22 2021 NCZ106-108-SCZ054-056-231945- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 336 PM EDT Sat May 22 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rip current activity will likely become dangerously strong Sun, as a long period easterly swell from a storm system well offshore arrives Sat evening and continues through the remainder of the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-231945- Coastal Brunswick- 336 PM EDT Sat May 22 2021 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rip current activity will likely become moderate to possibly high Sun, as a long period easterly swell from a storm system well offshore arrives Sat evening and continues through the remainder of the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 231945- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 336 PM EDT Sat May 22 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-231945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 336 PM EDT Sat May 22 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. During Sunday... Areas Inlets to and from the Atlantic Ocean may become hazardous to navigate through with small vessels, especially during an outgoing tide interacting with an incoming, long period easterly swell. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Rip Current Statements in North Carolina, 2021Rip Current Statements in South Carolina, 2021Every rip current statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.